Alert archive / Indiana / Flood Watches in 2020

Flood Watch 2, NWS Indianapolis, IN

October 28, 202011 counties in Indiana

NWS Indianapolis, IN issued this flood watch at Oct 28, 2020, 4:07 AM EDT for 11 counties in Indiana. It took effect at Oct 28, 2020, 11:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 4:07 AM EDT (08:07 UTC)
In effect from
Oct 28, 2020, 11:00 PM EDT
Expired
Oct 29, 2020, 11:27 AM EDT
In force
12 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS63 KIND 280807
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
407 AM EDT Wed Oct 28 2020

INZ061>065-067>072-282000-
/O.NEW.KIND.FA.A.0002.201029T0300Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bedford, Columbus, Brownstown, Seymour, 
Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, 
North Vernon, Loogootee, Shoals, Bloomington, and Mitchell
407 AM EDT Wed Oct 28 2020

...FLOOD WATCH IN EFFECT FROM TONIGHT THROUGH EARLY THURSDAY 
AFTERNOON...

The National Weather Service in Indianapolis has issued a

* Flood Watch for portions of central Indiana, south central 
  Indiana, southeast Indiana and southwest Indiana, including the 
  following areas, in central Indiana, Bartholomew and Decatur. In 
  south central Indiana, Brown, Jackson, Lawrence and Monroe. In 
  southeast Indiana, Jennings. In southwest Indiana, Daviess, 
  Greene, Knox and Martin.

* From this evening through Thursday afternoon.

* Persistent moderate to at times heavy rain tonight and Thursday 
  morning across southern counties of central Indiana. Rainfall 
  totals of 2-3 inches with local amounts of 3-4 inches possible.

* Flooding of roads and low-lying areas is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor later forecasts and be alert for possible Flood Warnings. 
Those living in areas prone to flooding should be prepared to take 
action should flooding develop. Use extra caution if driving at 
night.

&&

$$

TWF
4 follow-up statements
487 
WGUS63 KIND 281930
FFAIND

Flood Watch
National Weather Service Indianapolis IN
330 PM EDT Wed Oct 28 2020

INZ061>065-067>072-290330-
/O.CON.KIND.FA.A.0002.201029T0300Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Linton, Bloomfield, Bloomington, 
Nashville, Columbus, Greensburg, Vincennes, Washington, 
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, 
and North Vernon
330 PM EDT Wed Oct 28 2020

...FLOOD WATCH REMAINS IN EFFECT FROM 11 PM EDT THIS EVENING
THROUGH THURSDAY AFTERNOON...

The Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana, and southwest Indiana, including the following areas, 
  in central Indiana, Bartholomew and Decatur. In south central 
  Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast 
  Indiana, Jennings. In southwest Indiana, Daviess, Greene, 
  Knox, and Martin. 

* From 11 PM EDT this evening through Thursday afternoon

* Persistent moderate to at times heavy rain tonight and 
  Thursday morning across southern counties of central Indiana. 
  Rainfall totals of 2-3 inches with local amounts of 3-4 inches 
  possible. 

* Flooding of roads and low-lying areas is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor later forecasts and be alert for possible Flood Warnings.
Those living in areas prone to flooding should be prepared to
take action should flooding develop. Use extra caution if driving
at night.

&&

$$
219 
WGUS63 KIND 290214
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1014 PM EDT Wed Oct 28 2020

INZ061>065-067>072-291015-
/O.CON.KIND.FA.A.0002.201029T0300Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bedford, Columbus, Brownstown, Seymour, 
Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, 
North Vernon, Loogootee, Shoals, Bloomington, and Mitchell
1014 PM EDT Wed Oct 28 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

The Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana and southwest Indiana, including the following areas, in 
  central Indiana, Bartholomew and Decatur. In south central 
  Indiana, Brown, Jackson, Lawrence and Monroe. In southeast 
  Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and 
  Martin.

* Through Thursday afternoon.

* Around 3 inches of rain is possible overnight through Thursday

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JP
209 
WGUS63 KIND 291223
FFAIND

Flood Watch
National Weather Service Indianapolis IN
823 AM EDT Thu Oct 29 2020

INZ061>065-067>072-291800-
/O.CON.KIND.FA.A.0002.000000T0000Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bedford, Columbus, Brownstown, Seymour, 
Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, 
North Vernon, Loogootee, Shoals, Bloomington, and Mitchell
823 AM EDT Thu Oct 29 2020

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

The Flood Watch continues for

* Portions of central Indiana, south central Indiana, southeast 
  Indiana and southwest Indiana, including the following areas, in 
  central Indiana, Bartholomew and Decatur. In south central 
  Indiana, Brown, Jackson, Lawrence and Monroe. In southeast 
  Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and 
  Martin.

* Until 2 PM EDT this afternoon.

* Around 2 to 3 inches of rain has already fallen across the watch 
  area, with an additional inch to 1.5 inches possible through early 
  afternoon.

* Flooding of roads and low-lying areas is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CP
991 
WGUS63 KIND 291527
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1127 AM EDT Thu Oct 29 2020

INZ061>065-067>072-291630-
/O.CAN.KIND.FA.A.0002.000000T0000Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bedford, Columbus, Brownstown, Seymour, 
Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, 
North Vernon, Loogootee, Shoals, Bloomington, and Mitchell
1127 AM EDT Thu Oct 29 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Indiana, south central 
Indiana, southeast Indiana and southwest Indiana, including the 
following areas, in central Indiana, Bartholomew and Decatur. In 
south central Indiana, Brown, Jackson, Lawrence and Monroe. In 
southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, 
Knox and Martin has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

CP

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flood watch went out at Oct 27, 11:43 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 27, 11:43 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1143 PM EDT Tue Oct 27 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 326 PM EDT Tue Oct 27 2020

Cloudy and drizzly conditions will continue through the rest of
today into the early overnight hours before briefly beginning to
clear by the morning. Chances for rain will begin to ramp up late
in the day tomorrow with widespread rain expected Wednesday night
through Thursday. Rainfall amounts are likely to exceed over 2
inches in the south with amounts closer to an inch in the central
and northern counties. Rain will come to an end by Friday with
cool and dry weather through midweek next week. Temperatures may
drop below freezing Friday night across the area.

&&

.NEAR TERM /Overnight/...

Issued at 936 PM EDT Tue Oct 27 2020

Surface analysis late this evening shows high pressure in place
over Missouri with cool northerly flow in place. Aloft...water
vapor continues to show a deep low over the American
southwest...ejecting southwest flow across the southern plains
which becomes more zonal across the Ohio Valley. Water vapor is
showing a plume of moisture streaming across TX to Missouri and
then east to the Ohio Valley. Meanwhile Zeta was lurking in the
Gulf...drifting northward. Radar shows very light precip streaming
quickly east across Indiana. With limited upper forcing but
plentiful moisture in place...drizzle and light rain showers were
continuing across the area.

Overnight the plume of moisture is expected to remain in
play...and this will continue to lead to light rain
showers...drizzle and overcast skies through much of the night.
Time height sections continue to keep lower level moisture in
place overnight. Forecast soundings continue to show lower level
moisture through the night with a steep inversion in place through
the night. Thus will expect this pesky inversion to keep clouds
around through much of the night until after daybreak on
Wednesday. Once heating and mixing resumes...perhaps we will see
some breaks in the clouds as surface high pressure arrives. Thus
have kept in clouds through the night and trended lows a bit
warmer given the expected clouds.

&&

.SHORT TERM /Wednesday through Friday/...

Issued at 326 PM EDT Tue Oct 27 2020

Clouds will be on the increase Wednesday morning as a plume of
deep Gulf moisture begins to advect into the region from the
south. Dry weather is expected through the day with chances for
rain beginning to ramp up during the evening and overnight hours.
Zeta is currently forecast to make landfall around 00Z Thursday.
This system will combine with forcing from a strong upper level
low pressure system that will be moving through the Southern
Plains to bring widespread rain to central and southern Indiana.
By the daytime hours Thursday, the remnants will rapidly move up
the Appalachians and shut off the spigot for the southerly Gulf
air just as the best forcing from the upper level low arrives. The
upper low and associated forcing will then move across the
Tennessee Valley during the evening and early overnight hours of
Thursday into Friday with chances for rain tapering off after 06Z
Friday. Best chances for rain currently look to be between 06Z
Thursday and 00Z Friday.

Deterministic and ensemble guidance is beginning to come more
into line with what the GFS was showing yesterday with a more
progressive tropical system cutting off the flow of the southerly
Gulf air faster than the runs in previous days. By the time the
best forcing is arriving over the area, 850mb moisture transfer
vectors indicate most of the air will be recycled northeasterly
air. That being said, low to mid level vertical ascent looks very
strong which should be able to squeeze out whatever moisture is in
the atmosphere.

All this leads to QPF numbers lower than yesterday with amounts
closer to 2-2.5 inches in the south and 1.5 to 2 closer to I-70.
Locally higher amounts will be likely if stronger banding forms.
There looks to be a sharp cutoff for where the rain will end, but
confidence remains low in where that lines up at this time. With
the lower amounts and ensemble guidance on the lower end of the
deterministic models, will hold off on any potential flood
headline at this time, especially considering that the rainfall is
expected to fall over around 18 hours and FFG in the hardest hit
areas remains in excess of 2.5 inches for 6 hours. Some locally
higher amounts are certainly possible, but coverage does not look
high enough to warrant a flash flood watch or flood watch at this
time, especially considering the latest model trends. Will issue
an ESF to highlight the heavy rain expectations and continue to
push the heavy rain threat in social media and the HWO.

In addition to the heavy rain, strong surface pressure gradients
will bring wind gusts of around 25 to 30 mph during the day
Thursday. Dry and quiet weather will return for Friday, but with
strong northerly to northwesterly flow, lake enhanced cloud cover
may stretch into portions of central Indiana.

Highs will rise into the upper 50s to low 60s on Wednesday and
then only into the low to mid 50s on Thursday and Friday. Lows
will range from the 40s on Wednesday night followed by the low to
mid 30s Thursday night.

&&

.LONG TERM (Friday night through Tuesday)...

Issued at 326 PM EDT Tue Oct 27 2020

The long term period will be quiet for central Indiana.

An upper trough will move through the area later Saturday into
Sunday while a cold front moves through at the surface. While the
front will have a decent shot of cooler air behind it, moisture will
be limited across the area. Better moisture will be closer to the
stronger part of the upper trough to the north.

Thus only expect an increase in clouds with the upper trough and
front during the Saturday night into Sunday time frame.

For the remainder of the long term period, surface high pressure
will be in control, providing dry conditions.

Temperatures will be below normal behind the cold front for Sunday
and Monday, but they will be closer to normal on other days.

&&

.AVIATION /Discussion for the 280600Z Tafs/...

Issued at 1143 PM EDT Tue Oct 27 2020

IMPACTS: Predominant IFR/MVFR ceilings through the overnight.
Some MVFR visibility in drizzle. VFR returns by mid Wednesday
morning. A return to MVFR is expected after 290300Z

DISCUSSION: IFR ceilings with patchy drizzle will continue
across the area this evening per latest trends in observations
and radar. Visibility may bounce between MVFR and VFR. Some
improvement will be possible by 12Z as high pressure arrives in
the area...but improvement is much more likely by mid morning due
to daytime heating and mixing. As Zeta remnants and an upper level
trough arrives in the area after 290000Z...showers and MVFR
conditions will return for much of Wednesday Night.

CONFIDENCE: High confidence in IFR and MVFR conditions into the
overnight. Confidence is lower though in timing of the transition
from IFR to MVFR. Medium confidence in VFR returning Wednesday.
High confidence in MVFR or worse conditions on after 280600z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...White
NEAR TERM...Puma
SHORT TERM...White
LONG TERM....50
AVIATION...JP
Hazardous weather outlook, Oct 27, 8:29 PM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
829 PM EDT Tue Oct 27 2020

INZ021-028>031-035>049-051>057-060>065-067>072-290030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
829 PM EDT Tue Oct 27 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Patchy light rain is expected to come to an end by 2 AM Wednesday
followed by partial clearing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Heavy rainfall is possible Wednesday night through Thursday. The
highest rainfall amounts are expected across southern parts of central
Indiana and could result in flooding.

Discussion:  Rain will spread north through Indiana late Wednesday
and continue into Thursday night as an upper level system interacts
with the remnants of Zeta.  Rain will end northwest to southeast
overnight Thursday night. Storm totals of about two inches along
Interstate 70 to three plus inches along and south of a Sullivan to
Jennings County line are possible. Amounts to the north are expected
to be as little as about half an inch. Locations south of Interstate
70 could see flooding ranging from localized minor in the north to
scattered moderate flooding in the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

JP/BH

Nearby

Flood Watches in Indiana, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.